Alert archive / Indiana / Special Weather Statements in 2012
Special Weather Statement, NWS Indianapolis, IN
NWS Indianapolis, IN issued this special weather statement at Aug 20, 2012, 5:02 PM EDT for Tippecanoe County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2012, 5:02 PM EDT (21:02 UTC)
- Expired
- Aug 20, 2012, 5:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Indianapolis, IN
County Tippecanoe County, IN
The radar
The Indianapolis radar (KIND), 89 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1109 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
492 WWUS83 KIND 202102 SPSIND SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 502 PM EDT MON AUG 20 2012 INZ029-202130- TIPPECANOE- 502 PM EDT MON AUG 20 2012 ...STRONG THUNDERSTORM ADVISORY FOR CENTRAL TIPPECANOE COUNTY UNTIL 530 PM EDT... AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LAFAYETTE...MOVING EAST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LAFAYETTE... DAYTON... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4043 8670 4028 8676 4035 8702 4046 8696 TIME...MOT...LOC 2103Z 284DEG 5KT 4039 8689 $$ RYAN
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Aug 20, 4:22 PM EDT, 40 minutes earlier.
Area forecast discussion, Aug 20, 4:22 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 422 PM EDT MON AUG 20 2012 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 347 PM EDT MON AUG 20 2012 UPPER TROUGHING OVER THE REGION WILL GRADUALLY DEPART TONIGHT INTO EARLY TOMORROW...AND RIDGING AT THE SURFACE WILL REASSERT DOMINANCE FOR MUCH OF THE REMAINDER OF THE FORECAST PERIOD...WITH WEAK QUASI ZONAL FLOW ALOFT BECOMING MORE ANTICYCLONIC LATER IN THE WEEK. TEMPERATURES WILL GRADUALLY WARM BACK TO NEAR OR JUST ABOVE NORMAL VALUES THIS WEEK. && .NEAR TERM /TONIGHT/... ISSUED AT 347 PM EDT MON AUG 20 2012 FOCUS IS ON ENDING OF THUNDERSTORMS. GUIDANCE IS SIMILAR AND A BLEND IS USED. ISOLATED THUNDERSTORMS ARE DEVELOPING...BUT STRUGGLING IN A WEAKLY FORCED ENVIRONMENT. ONLY THUNDERSTORMS OVER NORTHEAST ILLINOIS AND NORTHWEST INDIANA...AIDED IN PART BY CONVERGENCE ALONG THE LAKE BREEZE...ARE MAINTAINING ANY KIND OF SIGNIFICANT COVERAGE. THESE MAY MANAGE TO PERSIST TO NEAR 00Z...BUT EXPECT THAT MOST ALL CONVECTION WILL BE DONE BY THE START OF THE OVERNIGHT PERIOD...SO WILL CARRY NO POPS AFTER 00Z. ON TEMPS...PREFER NUMBERS JUST ABOVE CONSENSUS...NEAR PERSISTENCE...AS THERE HAS BEEN LITTLE CHANGE IN THE AIRMASS FROM YESTERDAY/LAST NIGHT. THIS AGREES FAIRLY WELL WITH LOW LEVEL THICKNESSES...YIELDING LOW TO MID 50S AGAIN TONIGHT. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... ISSUED AT 347 PM EDT MON AUG 20 2012 FOCUS IS MAINLY TEMPS THROUGHOUT AS HIGH PRESSURE REASSERTS ITSELF. GUIDANCE IS SIMILAR AND A BLEND IS USED. GUIDANCE SUGGESTS ONE FINAL WEAK WAVE MAY BE DEPARTING THE AREA EARLY TOMORROW...BUT AS IT SHOULD BE GONE BY PEAK HEATING...EXPECT NO CONVECTIVE DEVELOPMENT OVER THE AREA BEYOND CUMULUS...AND WILL KEEP DRY FORECAST. AS SURFACE HIGH BUILDS IN...THIS WILL CONTINUE THROUGH THE REMAINDER OF THE SHORT TERM. ON TEMPS...LOW LEVEL THICKNESSES RISE GRADUALLY THROUGHOUT THE SHORT TERM...AND A STEADY WARMING TREND IS DEPICTED. NEAR TO JUST ABOVE CONSENSUS NUMBERS DEPICT THIS WELL AND THIS WAS THE GENERAL MAX/MIN TEMP TECHNIQUE. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... ISSUED AT 142 PM EDT MON AUG 20 2012 FOCUS FOR THE EXTENDED WILL BE TEMPERATURES AND WHETHER OR NOT TO MENTION ANY POPS. MODELS IN GOOD AGREEMENT ON SOUTH AND SOUTHWEST LOW LEVEL FLOW AS SURFACE HIGH PRESSURE BECOMES ANCHORED ACROSS THE EASTERN STATES. THE RESULT WILL BE SLIGHTLY ABOVE NORMAL TEMPERATURES AND INCREASING HUMIDITY. HOWEVER...THE MAIN COLD FRONT SHOULD BE FAR ENOUGH TO THE NORTHWEST MONDAY TO BE A FACTOR...AND WITH DEEP MOISTURE ABSENT...WILL HOLD OFF ON POPS AT THIS TIME...EVEN THOUGH LOW COVERAGE THUNDERSTORMS WOULD NOT BE OUT OF THE REALM OF POSSIBILITY. FELT THE CENTRAL REGIONAL INITIALIZATION TEMPERATURES LOOKED FINE. && .AVIATION /DISCUSSION FOR THE 202100Z KIND TAF UPDATE/... ISSUED AT 421 PM EDT MON AUG 20 2012 SCATTERED CONVECTION CURRENTLY ACROSS NORTHERN INDIANA INTO EASTERN ILLINOIS...ASSOCIATED WITH AN UPPER WAVE DROPPING SOUTHEAST THROUGH THE MIDWEST. DOESN/T APPEAR THERE IS AN IMMINENT THREAT OF CONVECTION IN THE VICINITY OF KIND...HOWEVER SHORT TERM MODELS BRING AN INCREASED AREA OF LIFT OVER KIND OVER THE NEXT FEW HOURS. AIR MASS IS WEAKLY UNSTABLE...SO THREAT OF CONVECTION OVER KIND WILL CONTINUE INTO THE EVENING HOURS. PREVIOUS DISCUSSION FOLLOWS. UPPER ENERGY WILL DROP FROM THE UPPER MIDWEST TO ILLINOIS LATE TODAY AND INTERACT WITH A SLIGHTLY UNSTABLE ATMOSPHERE AND IS EXPECTED TO RESULT IN ISOLATED TO SCATTERED THUNDERSTORMS ACROSS CENTRAL INDIANA. RAPID REFRESH AND CONVECTIVE TEMPERATURES SUGGEST A 20Z INITIATION. THE STORMS SHOULD THEN END BY 00Z. WITH COVERAGE LOW...ONLY WENT WITH VCTS FROM 20Z-00Z. OTHERWISE...VFR CONDITIONS AND WINDS LESS THAN 10 KNOTS THROUGH TUESDAY. DO NOT EXPECT MUCH IF ANY FOG TONIGHT WITH DEW POINTS ONLY IN THE LOWER 50S. HOWEVER...WOULD NOT COMPLETELY RULE OUT BRIEF MVFR OR IFR TOWARDS DAWN. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...NIELD NEAR TERM...NIELD SHORT TERM...NIELD LONG TERM....PUMA AVIATION...MK/JAS
Hazardous weather outlook, Aug 20, 4:09 PM EDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 409 PM EDT MON AUG 20 2012 INZ021-028>031-035>049-051>057-060>065-067>072-211000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 409 PM EDT MON AUG 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: ISOLATED THUNDERSTORMS. HAZARDS: THUNDERSTORMS PRODUCING LIGHTNING...GUSTY WINDS AND SMALL HAIL. TIMING: THROUGH 8 PM. DISCUSSION: A WEAK DISTURBANCE COMBINED WITH DAYTIME HEATING WILL PRODUCE ISOLATED THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. OUTLOOK: NO SIGNIFICANT WEATHER IS EXPECTED. DISCUSSION: HIGH PRESSURE TO THE SOUTHEAST WILL KEEP CENTRAL INDIANA DRY INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) RYAN
In the hours before
Special weather statement, Aug 20, 5:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 502 PM EDT MON AUG 20 2012 INZ029-202130- TIPPECANOE- 502 PM EDT MON AUG 20 2012 ...STRONG THUNDERSTORM ADVISORY FOR CENTRAL TIPPECANOE COUNTY UNTIL 530 PM EDT... AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LAFAYETTE...MOVING EAST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LAFAYETTE... DAYTON... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4043 8670 4028 8676 4035 8702 4046 8696 TIME...MOT...LOC 2103Z 284DEG 5KT 4039 8689 RYAN
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:53 PM EDT | Special Weather Statement | IND | Montgomery | 37 min |
Nearby
Special Weather Statements in Indiana, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.